Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX

May 31, 2021Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2021, 4:09 AM CDT for Culberson County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 4:09 AM CDT (09:09 UTC)
Expired
May 31, 2021, 5:00 AM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 198 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4828 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS54 KMAF 310909
SVRMAF
TXC109-311000-
/O.NEW.KMAF.SV.W.0216.210531T0909Z-210531T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
409 AM CDT Mon May 31 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Culberson County in southwestern Texas...

* Until 500 AM CDT.

* At 409 AM CDT, a severe thunderstorm was located 9 miles northeast
  of Allamoore, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Van Horn and Culberson County Airport. 

This includes Interstate 10 between mile markers 136 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3141 10491 3167 10453 3120 10425 3102 10491
TIME...MOT...LOC 0909Z 239DEG 35KT 3119 10494 

HAIL...1.00IN
WIND...60MPH
 
$$

29
1 follow-up statement
677 
WWUS54 KMAF 310928
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Mon May 31 2021

TXC109-311000-
/O.CON.KMAF.SV.W.0216.000000T0000Z-210531T1000Z/
Culberson TX-
428 AM CDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR WEST CENTRAL CULBERSON COUNTY...

At 428 AM CDT, a severe thunderstorm was located 14 miles north of
Van Horn, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Van Horn and Culberson County Airport. 

This includes Interstate 10 between mile markers 136 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3141 10491 3167 10453 3120 10425 3102 10491
TIME...MOT...LOC 0928Z 240DEG 25KT 3125 10482 

HAIL...1.00IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:56 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 2:56 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 AM CDT Mon May 31 2021

.DISCUSSION...

We are looking at continued chances for severe weather and heavy
rain this Memorial Day.

Weak convection and widespread clouds that occurred across much of
the area yesterday really hampered instability and thus there were
much fewer storms. Currently we see strong storms and very heavy
rain from Gail to Snyder. These storms are likely producing areas
of flash flooding. We have extended the current Flash Flood Watch
into this evening for the northern and eastern Permian Basin.
There is much less confidence further south and we have not see
rain in the Midland/Odessa area for a couple days. This watch
could be expanded south at a later time.

Hi-res models aren't handling current convection very well and
however the morning storms and associated outflow boundaries
evolve will greatly affect what happens this afternoon. If
convection continues across the Permian Basin this morning we may
see very little in the way of storms there this afternoon. We will
have to wait and see. However, further south it appears we will
see quite a bit of heating which should lead to very unstable
conditions. More storms will likely develop across the higher
terrain and move east onto the plains. All modes of severe weather
including large hail, damaging winds, and a few tornadoes are
possible with these storms. Heavy rain continues to be a threat as
well and areas of flash flooding remain a concern. These storms
will likely grow upscale into one or more convective systems as
they move east.

As we head into midweek, upper troughing will remain over the
area with a chance for storms each day. The widespread severe
weather threat will decrease while the heavy rain and flooding
threat continues, especially if we see a lot of rain over the next
24 hours. Temperatures will remain well below normal in this
pattern with highs in the 70's and 80's for much of this week.
Storm chances become more scattered by next weekend as
temperatures warm back to near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  62  76  62 /  70  50  30  40
Carlsbad                       83  63  81  62 /  60  30  40  40
Dryden                         85  68  83  66 /  40  40  60  50
Fort Stockton                  86  64  79  62 /  60  30  60  50
Guadalupe Pass                 81  57  76  58 /  40  20  40  40
Hobbs                          78  59  77  59 /  80  40  40  40
Marfa                          86  60  81  56 /  40  20  70  40
Midland Intl Airport           78  62  77  62 /  60  40  40  40
Odessa                         79  62  78  62 /  60  40  40  40
Wink                           85  63  81  63 /  60  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Borden-Dawson-Gaines-
     Glasscock-Howard-Martin-Mitchell-Scurry.

&&

84/29
Hazardous weather outlook, May 31, 3:06 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
306 AM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
306 AM CDT Mon May 31 2021 /206 AM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible once again today into
tonight. Large hail, damaging winds, and heavy rain resulting in
flash flooding are the main concerns. An isolated tornado will also
be possible.

A Flash Flood Watch is in effect for northern and eastern portions of
the Permian Basin until early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms remain possible Tuesday and Wednesday,
with storm chances persisting through the end of the week. The
strongest storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated beginning this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 1:31 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
131 AM CDT Mon May 31 2021

TXZ046>048-310715-
Dawson TX-Scurry TX-Borden TX-
131 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN AND
EASTERN DAWSON COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Gail, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gail, Fluvanna, J B Thomas Reservoir, Hancock, Knapp and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 10109 3259 10189 3296 10186 3297 10101
TIME...MOT...LOC 0631Z 272DEG 25KT 3289 10156

29
Special weather statement, May 31, 2:11 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
211 AM CDT Mon May 31 2021

TXZ047-048-052-053-310815-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
211 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN...NORTHERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 315 AM CDT...

At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Lake Alan Henry to 8 miles
south of Fluvanna to 10 miles north of Luther to near Ackerly.
Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Snyder, Colorado City, Gail, Fluvanna, Colorado City Airport, J B
Thomas Reservoir, Inadale, Luther, Westbrook, Vincent, Hermleigh,
Randalls Corner, Winston Field, Cuthbert, Knapp, Buford, Dunn, Knott,
Ira and Vealmoor.

This includes Interstate 20 between mile markers 193 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 10067 3230 10115 3232 10169 3273 10169
      3289 10138 3296 10128 3296 10066 3251 10066
TIME...MOT...LOC 0711Z 305DEG 17KT 3298 10086 3277 10116 3259 10148
3258 10179

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:40 PM CDTSpecial Weather StatementMAFScurry35 min
May 30, 8:30 PM CDTSpecial Weather StatementMAF45 min
May 30, 9:16 PM CDTSpecial Weather StatementMAFCochran44 min
May 30, 9:50 PM CDTSpecial Weather StatementMAFBorden40 min
May 30, 10:03 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 30, 10:30 PM CDTTornado WarningMAFBorden15 min
May 30, 11:13 PM CDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
May 31, 12:08 AM CDTAreal Flood AdvisoryMAFBorden, Scurry112 min
May 31, 12:46 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
May 31, 1:31 AM CDTSpecial Weather StatementMAFBorden44 min
May 31, 2:08 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
May 31, 2:11 AM CDTSpecial Weather StatementMAFBorden, Scurry64 min
May 31, 2:24 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 31, 5:01 AM CDTSevere Thunderstorm WarningMAFCulberson59 min
May 31, 5:28 AM CDTSpecial Weather StatementMAFMitchell47 min
May 31, 5:52 AM CDTSevere Thunderstorm WarningMAFCulberson, Reeves38 min
May 31, 6:30 AM CDTSpecial Weather StatementMAFLoving45 min
May 31, 7:06 AM CDTSpecial Weather StatementMAFLoving, Winkler39 min
May 31, 7:46 AM CDTSpecial Weather StatementMAFAndrews, Ector, Winkler44 min
May 31, 8:33 AM CDTSpecial Weather StatementMAFEctor42 min
May 31, 8:37 AM CDTSpecial Weather StatementMAFTerrell68 min
May 31, 8:39 AM CDTSpecial Weather StatementMAFLoving51 min
May 31, 9:30 AM CDTSpecial Weather StatementMAFWinkler45 min
May 31, 9:54 AM CDTFlash Flood WarningMAFCulberson2 hr
May 31, 10:20 AM CDTSpecial Weather StatementMAFEctor40 min
May 31, 10:23 AM CDTRiver Flood WarningMAFScurry4 hr
May 31, 10:27 AM CDTFlash Flood WarningMAFBorden, Dawson, Scurry4 hr
May 31, 10:31 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland59 min
May 31, 10:51 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 31, 11:26 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland64 min
May 31, 11:51 AM CDTFlash Flood WarningMAFMidland3 hr
May 31, 12:27 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Mitchell, Scurry3 hr
May 31, 12:36 PM CDTSpecial Weather StatementMAFHoward39 min
May 31, 12:57 PM CDTFlash Flood WarningMAFHoward2 hr
May 31, 2:06 PM CDTSpecial Weather StatementMAFLoving24 min
May 31, 2:24 PM CDTSpecial Weather StatementMAFPecos51 min
May 31, 2:28 PM CDTSpecial Weather StatementMAFLoving32 min
May 31, 2:30 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 31, 3:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 31, 3:18 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 31, 3:21 PM CDTAreal Flood AdvisoryMAFMidland3 hr
May 31, 3:24 PM CDTTornado Warning Tornado observedMAFPecos36 min
May 31, 3:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
May 31, 3:58 PM CDTTornado Warning Tornado observedMAFPecos32 min
May 31, 4:03 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 31, 4:12 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 31, 4:19 PM CDTSpecial Weather StatementMAFPecos26 min
May 31, 4:30 PM CDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 4:36 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 31, 4:54 PM CDTSpecial Weather StatementMAF51 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward63 min
May 31, 5:15 PM CDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 5:23 PM CDTTornado WarningMAFBrewster, Pecos, Terrell52 min
May 31, 5:42 PM CDTSpecial Weather StatementMAF48 min
May 31, 5:49 PM CDTSpecial Weather StatementMAFCrane26 min
May 31, 5:58 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 31, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves61 min
May 31, 6:04 PM CDTSpecial Weather StatementMAFCrane41 min
May 31, 6:10 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 31, 6:11 PM CDTTornado WarningMAFBrewster, Terrell49 min
May 31, 6:40 PM CDTRiver Flood WarningMAFScurry20 hr
May 31, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos56 min
May 31, 6:50 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 31, 6:57 PM CDTTornado WarningMAFTerrell33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.